Citalopram or other ads and 5:2

(12 Posts)
Funnyfishface Thu 08-Aug-13 19:33:17

Hi

Started citalopram in Octber 2012 for anxiety. Since then have gained 10lbs. Have been on 5:2 for 4 weeks and lose and gain the same 3 lbs.

My problem is snacking. But it's something I have always done. I graze rather than eat big meals. The last 4 weeks though I have stuck rigidly to 500 calls a day for tow days each week. 3 days this week.

Although weight gain is not a common side effect with citalopram it's the only thing I can put my finger on that I have changed.
I am only 5 ft 2 and weigh 9 stone 3. Usually I am between 8.7 and 8.9 and have been that weight all my adult life. I am 46.
My size 10s (uk) are all tight.

Will I only lose it if I come off the meds?

I would appreciate replies. Thanks

anna891 Thu 08-Aug-13 21:25:04

As you say wieght gain is not a common side effect, but could be the meds I suppose, everyone is affected differently.
Grazing is fine, if you are eating healthily.
Keep away from sugar is my advice.
Side effects usually settle down after about 6 weeks so might be a good idea to stay on the citalopram.
Have the meds helped?

Funnyfishface Thu 08-Aug-13 22:34:14

Hi anna

I have been on the meds for 10 months albeit very low doseage. I don't know whether its the meds or my attitude that has improved the anxiety.
I still get anxious but feel better equipped to deal with it now.

The weight gain is really bothering me. Although not that noticeable to anyone else my clothes all feel tight.

If I could just lose something. Half a pound a week even. It's so disheartening.

Thanks tho

I think it is the Citalopram. I am on it, and I had a chat with my GP. She said it can interfere with your feeling full response-ie you don't.

She said watch the portion sizes, eat slowly and try and avoid nibbling. there is more of me now that there was when I started on it that's for sure. sad

Funnyfishface Thu 08-Aug-13 22:48:13

Sparkling are you doing 5:2

Are you managing a loss at all ?

How long have you been on citalopram and how much weight have you gained

Thanks for responding

No, not on any diet at the moment but poking a toe in as I really need to do something Funny.

I would say I have gained over a stone in 2 years maybe a bit more but i am too scared to get on the scales now. But I have been eating more than I need.

The other thing is exercise-I am permanently hot and any sort of exercise leaves me in a sweaty heap especially this weather.

Funnyfishface Thu 08-Aug-13 23:07:12

I am also permanently hot. I have really struggled in this heat.

That must be another side effect of the meds

And a trigger of my anxiety is if I get too hot I panic. So exercise for me is a struggle. And I used to enjoy going to the gym.

I used to walk 3 miles a day. I can't do it in this weather. GP said they make you hot, I feel hotter in the morning.

happygirl87 Tue 13-Aug-13 23:50:39

I lost 10lb on 5:2 in about 3 months (target loss was 2 stone, so was a good chunk) but then had a really stressful time and put it back on, through eating too much on the 5 days, even though was dragging myself through the 2 days and sticking (but was really hard). When I realised I had put it back on, I started focusing on sticking to healthy diet 3 days of the 5, and making sure I only had a max of 2 days to pig out each week, and lost 6lbs in a month, which seemed great. However as was feeling really low, I went to GP and was put on citalopram again (3rd time). Straight away I put the half stone back on, and it stuck through 2 more weeks, even though I was still sticking to 2 days of 500kcal, 3 days healthy. Im ashamed to admit that I just stopped taking it- I feel really low, but a big part of that is feeling unattractive and out of control in terms of my weight, so if the citalopram contributes to that then I don't honestly know if its helping long term. Everybody says that ADs/the pill "only" affect your appetite, they don't make you put on weight- but when I'm stressed I want to eat, and plus pill plus ADs I get so hungry I could cry. I know in theory I need to just recognise that its ok to be hungry, but when am alone in my office at 11pm its SO not that simple. sad

happygirl87 Tue 13-Aug-13 23:51:18

Sorry, essay not intended blush

Funnyfishface Sun 08-Sep-13 01:32:05

I am back at my gp's on Monday and going to see about coming off citalopram.
I have insomnia am constantly really hot and I'm getting fat. Am 10 pounds heavier than before I started the ads. A lot when I am a little over 5 ft tall.
I have had cbt and other counselling. Feel that I am better equipped at dealing with anxiety. It's still there. But the weight gain is causing me to be upset.

Funnyfishface Wed 11-Sep-13 23:40:34

Have been switched to sertaline. The weight gain was down to the citalopram according to the gp.

Haven't switched yet and am scared to.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now